Can a Child Have an Allergic Reaction to an Eye Drop?

in blog •  last month 

As with adults, children can also experience allergic reactions to eye drops and other medications. The reaction may occur with prescription or over-the-counter eye drops. Your child's reaction may stem from a drug, such as an antibiotic in the drop, or she may have a reaction to the preservatives or other chemical components. Know the signs to watch for to help you detect a reaction early. This may prevent further complications.


source

Symptoms

An allergic reaction to an eye drop will often appear initially in the eyes and later elsewhere in the body. Your child may experience redness on the whites of her eyes and eyelids, or her eyelids may appear inflamed. She may experience itching and discomfort or excessive tearing. Because eye drops drain out through the tear duct and down the throat, the drop will enter your child's stomach. This distributes the medication throughout your child's system, and she may experience other symptoms in addition to eye effects. These may include upset stomach, diarrhea, constipation or difficulty breathing.

Newborns

New parents may not know that shortly after childbirth, a doctor or nurse places an eye drop in your infant's eyes. This drop, typically an antibiotic, helps prevent an infection that can result from the infant passing through the birth canal and picking up bacteria from the mother. A reaction may appear shortly after the nurse or doctor places the drop in your baby's eyes. If you notice that your baby has symptoms of an allergic reaction, contact the pediatrician immediately.

Treatment

If you suspect that your child has an allergic reaction to an eye drop, stop using the drop and contact your doctor. Depending on the severity of the reaction, your doctor will determine any necessary treatment. Mild reactions may not need treatment, but your doctor may recommend placing a cool, damp washcloth on your child's affected eye to help soothe inflammation and discomfort. In the case of a severe reaction, your child may need a steroid medication to help reduce the symptoms. If your child has a systemic reaction to the drop, she may require additional treatment.

Considerations

Do not give your child an eye drop, including over-the-counter products, without first consulting your child's pediatrician. If your child has a known allergy, her doctor can help you identify the drops that do not contain the component she reacts to.


Authors get paid when people like you upvote their post.
If you enjoyed what you read here, create your account today and start earning FREE STEEM!